Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Spokane, WA

May 19, 2004Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 19, 2004, 2:12 PM PDT for Okanogan County, Washington. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 2:12 PM PDT (21:12 UTC)
Expired
May 19, 2004, 3:15 PM PDT
In force
63 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 176 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS56 KOTX 192112
SVROTX
WAC047-192215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
209 PM PDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

* UNTIL 315 PM PDT

* AT 206 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING 3/4 INCH HAIL OVER CHESAW...OR ABOUT 43 MILES 
NORTHEAST OF OMAK...MOVING SOUTHWEST AT  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHESAW AT 210 PM PDT
   MOLSON AT 215 PM PDT
   ELLISFORDE AT 310 PM PDT
   TONASKET AT 315 PM PDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE PENNY SIZED HAIL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STRONG WIND...LARGE HAIL...FREQUENT CLOUD TO GROUND 
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE 
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS 
PASSED.

LAT...LON 4897 11893 4909 11914 4875 11965 4858 11933

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:36 AM PDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 19, 10:36 AM PDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
1036 AM PDT WED MAY 19 2004

.SYNOPSIS...A BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE FORECAST
DISTRICT THROUGH THE REMAINDER OF THIS WEEK...KEEPING THE WEATHER
UNSETTLED WITH AFTERNOON AND EVENING THUNDERSTORMS. AS THIS FEATURE
LIFTS TO THE EAST ON FRIDAY...IT WILL BE REPLACED BY A STRONGER
WEATHER SYSTEM FROM THE NORTH OVER THE WEEKEND.

&&

.DISCUSSION...

THUNDERSTORMS ARE DEVELOPING OVER THE OKANOGAN HIGHLANDS AND THE
EAST SLOPES OF THE CASCADES LATE THIS MORNING. THEY ARE ALSO
DEVELOPING OVER THE NORTHEAST WASHINGTON MOUNTAINS AND THE IDAHO
PANHANDLE MOUNTAINS AS WELL. A QUICK UPDATE TO THE ZFP TO ADDRESS
THIS ISSUE SINCE THE CURRENT ZONES START THE CONVECTION IN AN HOUR.

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        073 047 070 053 064/ 20 30 30 50 50
COEUR DALENE  072 045 072 049 064/ 30 30 30 50 60
PULLMAN        066 042 070 048 064/ 20 30 30 30 40
LEWISTON       072 048 076 054 070/ 20 20 20 30 30
COLVILLE       077 044 076 047 069/ 30 30 30 50 60
SANDPOINT      070 044 072 045 064/ 30 30 30 50 60
WALLACE        066 042 069 042 059/ 30 30 40 50 60
MOSES LAKE     079 049 081 051 075/ 20 20 20 20 20
WENATCHEE      078 053 082 057 075/ 30 20 20 20 20
OMAK           080 047 082 050 074/ 30 20 20 40 20
&&

.OTX...
ID...NONE.
WA...NONE.

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.